Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 108, NWS Denver/Boulder, CO

August 20, 2000Logan County, Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 20, 2000, 5:16 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 20, 2000, 5:16 PM MDT (23:16 UTC)
Expired
Aug 20, 2000, 5:45 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2800 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

121 
WUUS55 KBOU 202316
SVRDEN
COC075-095-115-202345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
516 PM MDT SUN AUG 20 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO
  NORTHWESTERN PHILLIPS COUNTY IN NORTHEAST COLORADO
  WESTERN SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 545 PM MDT

* AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF MARKS BUTTE...OR ABOUT 24 MILES
  SOUTHWEST OF JULESBURG...MOVING EAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SEDGWICK...MARKS BUTTE AND FAIRFIELD.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 4082 10273 4062 10274 4067 10247 4083 10242
          4099 10245 4099 10271
RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:00 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 20, 3:00 PM MDT, 2 hours 16 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
300 PM MDT SUN AUG 20 2000

60 KT JET AT H3 MOVING ACRS CO THIS AFTN AND EVNG...PROVIDING ENUF
DYNAMICS FOR TSTMS THIS AFTN.  NERN CO UNDER FVBL RRQ OF THIS UPR
JET THRU THE EVNG.  WL MNTN THE HIGHEST POPS NEAR THE NRN BDR THIS
EVENING.  AS THE SHORT WAVE ASSOCIATED WITH THIS JET TRACK N AND E
OF CO...A COLD FRONT WILL MAKE ITS WAY INTO NERN CO MON MRNG ...ARND
12Z.  LOW LVL ELY UPSLOPE FLOW WL DVLP THRU THE DAY.  BY LATE IN THE
DAY...ENUF WARMING...INSTBY AND OUTFLOW FM ELEVATED CONVECTION IN
THE FOOTHILLS WL BE STG ENOUGH FOR TSTMS TO SPREAD INTO THE URBAN
CORRIDOR.  CAPES ARND 1700 J/KG BY MON AFTN WITH 81/50 T/DP.
PRECIPITABLE H20 VALUES ARND .85 SO FAIRLY MOIST AMS AS WELL...AMS A
LITTLE DRIER TUE AFTN SO WL LOWER POPS AT THAT TIME. FOR THE
EXTENDED...UPR RIDGE BUILDS BACK OVER THE REGION...AMS WARMER WITH
SUFFICIENT MID LVL MSTR TO MAINTAIN SLGT CHC OF TSTMS THRU THE PD.
COOPER

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:15 PM MDTFlash Flood WarningBOULarimer60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.